Acne is a common skin condition that affects millions of people worldwide, and there are many factors that can contribute to its development, including genetics, hormonal changes, and diet.
One topic that has been the subject of much debate in recent years is whether or not creatine supplements, commonly used by athletes and bodybuilders to increase muscle mass and strength, can cause acne breakouts.
Creatine’s impact on acne can be an issue if you are on Isotretinoin for treating acne problems. Isotretinoin increases the creatine kinase (CK) in the blood for 16 to 51% of acne patients. In this situation, creatine supplementation may initiate liver function abnormalities causing acne breakouts.
In this article, we will take a closer look at the link between creatine and acne, separating fact from fiction and providing you with the information you need to decide whether or not to use creatine supplements when you have acne or acne-prone skin.
Does Creatine Cause Acne?
There is no conclusive evidence that says creatine directly affects acne. However, excessive creatine supplementation may cause liver function abnormalities, especially among children, leading to acne, eczema, psoriasis, and rosacea.
Acne patients taking isotretinoin need to be cautious while taking creatine supplements as it may increase the creatine phosphokinase in the blood and cause an acne outbreak.
Although high CPK level in low-dose isotretinoin-treated patients with acne is considered a benign phenomenon, dermatologists recommend precautionary actions like reducing protein supplementation and checking for rhabdomyolysis.
Myths Approve Creatine Causes Acne- But Science Disapproves!
Creatine is popular supplement athletes, and bodybuilders use for its muscle-building capabilities. However, one side effect of creatine use that many people are concerned about is acne.
Creatine and Testosterone
One of how creatine may be related to acne is its ability to increase the hormone testosterone and dihydrotestosterone (DHT). Testosterone has been linked to increased sebum production, which can lead to clogged pores and acne.
Does creatine increase testosterone
Creatine supplementation can cause an increase in testosterone levels, especially the dihydrotestosterone (DHT) to testosterone (T) ratio. Researchers believe creatine supplementation may increase the conversion rate of testosterone to dihydrotestosterone.
Contrarily, some studies found that taking creatine supplements did not increase testosterone levels. The heavy workouts after taking creatine promote testosterone levels in men.
Overall, the research on this topic is still inconclusive, and more studies are needed to determine if there is a definite link between creatine and testosterone.
Creatine and Sebum Production
In addition to the hormonal effects of creatine, it has also been suggested that the supplement may increase the activity of certain enzymes in forming acne.
In particular, some studies have found that creatine increases the activity of 5-alpha reductase, which is involved in sebum production. Still, the increase was physiologically insignificant to cause acne of any sort.
Not enough scientific evidence suggests that taking creatine will increase acne breakouts. It may cause some people to experience increased acne, but the research isn’t there yet.
If you are concerned about this potential side effect, talk to your doctor before starting a creatine supplement.
Factors That Lead to the Rise in Testosterone
When levels of testosterone increase, so do the activity of the sebaceous glands, which are responsible for producing oil and sebum. This can lead to an increase in skin bacteria, resulting in more acne.
Since there is no direct link between the rise in testosterone triggering acne due to creatine, let’s point out some other factors which could be triggering your testosterone hormone followed by acne.
- Age: Testosterone production usually increases around age 20 and continues to rise until age 30. After this, it gradually declines with age.
- Exercise: Exercise can help boost testosterone production by stimulating the production of luteinizing hormone, which signals the body to produce more testosterone.
- Diet: A diet high in saturated fats, sugar, and cholesterol has been linked to higher testosterone levels.
- Stress: Stress can increase the production of cortisol, which is linked to higher testosterone production.
- Medication: Certain medications, such as anabolic steroids, can increase testosterone levels artificially.
It’s important to note that these significant factors can increase testosterone in men. Other factors may also contribute to higher levels of this important androgenic hormone that could lead to your acne.
Can Creatine Help Acne?
Creatine itself does not have any direct effect on acne. However, some other indirect skin benefits suggest that creatine supplementation may help the skin in some instances.
The theory suggests that creatine supplementation may help improve skin health due to its antioxidant effects. Antioxidants help protect your skin from oxidative damage, which can slow down the signs of aging- like wrinkles and sagging skin.
Studies have found that creatine supplementation may help reduce oxidative stress, which in turn could lead to an improvement in skin health and a reduction in acne.
However, this has yet to be fully tested or proven, and more research is needed before anyone can definitively say whether creatine can help with aging acne. Nonetheless, the main purpose of creatine is to build muscles and not treat the skin.
Until then, it’s best to focus on maintaining good skin hygiene and avoiding potential acne triggers, such as hormonal imbalances, improper diet, and lack of exercise.
Does too much creatine cause acne?
Consuming excess creatine does not have any effect on acne. As a side effect of consuming too much of the supplement, you may get- stomach cramps, nausea, vomiting, diarrhea, or mild headaches, but NOT acne.
Does creatine cause back acne?
No, creatine does not cause not trigger back acne. You might get back acne from too much sweating and wearing fabric that irritates your skin.
Does creatine cause chest acne?
No, creatine does not cause chest acne.
While research into the direct link between creatine and acne is limited, it’s essential to be aware of the potential side effects of increased testosterone levels. Discuss the risks with your doctor beforehand if you’re considering taking creatine supplements.
I am a health and wellness enthusiast working in a Pittsburgh-based wellness clinic. My primary role as a consultant is to tailor a balanced lifestyle for my patients, where positive steps and potent supplements play a synergistic role.